Thunderstorm Wind, Barnes
- When
- September 2, 3:58 PM CST
- Where
- Barnes County, 0.84 mi NE of Leal
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.110, -98.310
A few large tree branches were blown down across town.
September 2nd was a cool day across eastern North Dakota and the northwest quarter of Minnesota. Late afternoon temperatures ranged from the upper 50s around the Lake of the Woods region to the lower 70s across portions of southeast North Dakota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
September 2nd was a cool day across eastern North Dakota and the northwest quarter of Minnesota. Late afternoon temperatures ranged from the upper 50s around the Lake of the Woods region to the lower 70s across portions of southeast North Dakota. Thunderstorms fired between Bismarck and Minot by mid afternoon, then tracked east-southeast during the late afternoon into early evening. A bow echo appeared in the radar imagery between Devils Lake and Jamestown by 430 pm CDT, tracked through the Fargo-Moorhead area around 6 pm, then shifted into west central Minnesota after 7 pm. Winds up to 90 mph and large hail were common along the track of the bow echo. After the bow echo had tracked through, a wake low formed behind it, resulting if a few more damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 2, 3:23 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 423 PM CDT Mon Sep 2 2019 .MESOSCALE DISCUSSION... Issued at 422 PM CDT Mon Sep 2 2019 The threat for severe weather this afternoon into evening remains in place for portions of eastern North Dakota into northwest and west- central Minnesota. Main hazards will be damaging wind gusts to 75 mph with a continued but lesser threat for hail to the size of golf balls and a tornado or two. Timing looks to start near 3 PM in the Devils Lake Basin ending around Midnight in west-central Minnesota. Highest threat area remains in southeastern North Dakota into west- central Minnesota, including the Fargo metro. A vigorous short wave trough readily apparent on water vapor is moving through southern Canada with an upper jet max ahead. In the lower levels, warm air advection resultant of a strong LLJ is feeding a severe but elevated MCS currently in central North Dakota. These elevated storms are northeast of a warm front and thin warm sector ahead of a cold front lingering behind in western North Dakota. Strong winds throughout the column are resulting in 50+ kt shear and MCS storm mode gives confidence in the potential for winds gusting to 75 mph. This MCS is starting to take on bow-like characteristics as it matures just upstream of the CWA. However, a limiting factor on transferring these higher winds to the surface is a large shallow stable layer noted by 18Z BIS RAOB and visually seen as extensive stratus within the warm sector ahead of convection. However, additional warm air and moisture advection may help erode this stable layer as the afternoon progresses. Still looking for best chance for highest winds on the southwestern portion of this MCS closest to the area of higher DCAPE within the warm sector. While not as likely, hail is still a threat due to the strong EML noted by very steep mid level lapse rates will aid in a tongue of MUCAPE values exceeding 2000 J/kg, despite meager surface based moisture noted by dew points in the low to mid 60s advecting into western, central, and now southeastern North Dakota. This combined with very strong wind shear will continue the threat of large hail, possibly up to 2 inches. Another issue may be wind driven hail. Again, strongest convection on the southern/western edge of the MCS and any additional discrete storms hold best chance for large hail. The reservoir of higher surface moisture content in central South Dakota is looking more likely to advect into southeastern North Dakota into west-central Minnesota, at least partially. As the trough moves east, the passage of the warm frontal boundary will aid in strong low level shear along with strengthening of the a LLJ towards this evening. This brings the chance of QLCS tornadoes within the MCS given strength of low level shear, particularly due to the observation of mid level development along the leading edge of the MCS. Models currently are maintaining a strong cap in place over southeast ND and west-central MN, but I wouldn't rule out cap erosion on the western periphery of the MCS. && .SHORT TERM...(This afternoon through Tuesday night) Issued at 353 PM CDT Mon Sep 2 2019 This afternoon-tonight: Showers/storms should continue to overspread our CWA as negatively titled trough progresses eastward, with main severe threat tending to be tied to MCS (hugging instability axis/theta-E gradient). Tendency in guidance is for most activity to move east through the evening transitioning east of our CWA after midnight. Window for severe seems to be through the evening (probably wrapping up by midnight). Widespread moderate to heavy rain is expected with most lighting activity where more intense thunderstorm activity tracks (mainly in our southwestern 2/3). Tuesday-Tuesday night: Cold pool lingering in our eastern CWA (mainly MN) could support a few showers redeveloping through the day Tuesday before sunset, with dry conditions generally favored further west in ND. Unidirectional flow and LLJ behind departing upper trough should support windy conditions, with clearing/mixing heights determining how high winds actually get. Could see near advisory winds depending on mixing. Complications of sky cover on wind and temps through the day. Due to strong CAA we may see highs struggle to warm above 60-62 for some areas (dependent on clearing). .LONG TERM...(Wednesday through Monday) Issued at 353 PM CDT Mon Sep 2 2019 The extended period will be unsettled with waves crossing the area every few days...particularly on Thursday and Saturday...in northwest flow aloft. Otherwise...expect cooler Canadian high pressure to settle in between the systems as the upper trof shifts over the area. Thus...overall expecting temperatures to be a bit on the cool side and increasingly moist as the pattern resembles more of a typical fall season regime. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 118 PM CDT Mon Sep 2 2019 LIFR conditions due to low stratus lingering over BJI should begin to improve during the early afternoon with system approaching from our west. Showers and thunderstorms will impact all terminals during the TAF period, with best chances in ND in the 22-03 period and 00Z-06Z period in MN. Severe thunderstorms capable of strong winds in excess of 60 mph, large hail, and the possibility of tornadoes may develop, but severe impacts at terminals still uncertain enough I held back on introducing more significant impacts during this issuance. MVFR or even lower conditions may occur as a result of moderate to heavy rain in thunderstorms, with stratus possibly lingering as system transitions east and southeast of the region late this evening. While winds would shift to the west-northwest and diminish at the surface as thunderstorms move east, a period of low level wind shear is still possible behind thunderstorm activity. Northwest winds are expected to increase late Tuesday morning with gusts 25-35kt possible (mainly in the Red River Valley). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...CJ SHORT TERM...DJR LONG TERM...Hopkins AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 154 PM CDT Mon Sep 2 2019 MNZ001>003-015-022>024-027>032-040-NDZ006-007-014-015-024-026>030- 038-039-049-052>054-031900- West Polk-Norman-Clay-East Polk-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 154 PM CDT Mon Sep 2 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected this afternoon and evening across much of the region. Risks will include damaging winds to 75 mph, hail to 2 inches, and the possibility for tornadoes. Isolated to scattered severe storms may develop this afternoon and early evening. Then a large thunderstorm complex will push across eastern North Dakota during the late afternoon to early evening and into Minnesota by early to mid evening. General storm motion will be northwest to southeast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>009-013-014-016-017-NDZ008-016-031900- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-Pembina-Eastern Walsh County- 154 PM CDT Mon Sep 2 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible late this afternoon trough this evening with damaging wind gusts to 75 mph and hail to 2 inches being the main risks. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
347 PM CDT Mon Sep 2 2019
NDZ014-015-024-022145-
Eddy ND-Benson ND-Ramsey ND-
347 PM CDT Mon Sep 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENSON...SOUTH CENTRAL
RAMSEY AND EDDY COUNTIES UNTIL 445 PM CDT...
At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Flora to near Sykeston. Movement was east at 55
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
New Rockford, Maddock, Fort Totten, Sheyenne, Oberon, Warwick and
Tokio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4804 9963 4797 9852 4767 9852 4767 9851
4759 9851 4759 9926 4767 9927 4768 9930
4785 9930 4785 9962
TIME...MOT...LOC 2047Z 276DEG 46KT 4792 9941 4738 9936
NCThe Fargo/Grand Forks radar (KMVX), 88 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
20 thunderstorm wind, 3 hail, 1 high wind. Local standard time, as filed.
A few large tree branches were blown down across town.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a personal weather station.
Debris from trees and crops was blown around.
The wind gust was measured by a personal weather station.
A semi truck was blown over by the wind near the Buffalo exit on Interstate 94. The damaged truck blocked part of the westbound lane for around 30 minutes. The truck driver suffered minor injuries.
Roof panels were blown off the gable end of a Cenex storage building.
The wind gust was measured by a NDAWN mesonet sensor.
Multiple trees were blown down, some up to 2 feet in diameter.
Steel roof panels were torn off a shop building.
Many 4 inch diameter tree branches were blown down.
The roof of a vacant steel clad building near the 2300 block of main avenue was blown off.
The wind gust was measured at the Fargo airport.
The wind gust was measured by a secondary wind sensor at the Fargo airport.
Three power poles were blown down.
The wind gust was measured by a NDAWN mesonet sensor.
Numerous tree branches were blown down with sporadic power outages.
Multiple power lines were toppled in north Fargo.
The wind speeds were estimated.
The wind gust was measured by a NDAWN mesonet sensor on a 10 meter tall tower.
A wake low formed after the initial bowing thunderstorm had tracked through the Fargo-Moorhead area. This produced another damaging wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843801, 843802, 843803, 843804, 843806, 843807, 843809, 843811, 843812, 843813, 843814, 843815, 843816, 843817, 843819, 843820, 843821, 843823, 843824, 843830, 843831, 843825, 843826, 843883.